Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 102, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 11, 2009, 6:23 PM EDT for Georgetown County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2009, 6:23 PM EDT (22:23 UTC)
- Expired
- Aug 11, 2009, 6:45 PM EDT
- In force
- 22 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:11 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 11, 3:11 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 311 PM EDT TUE AUG 11 2009 .SYNOPSIS... A WEAKENING COLD FRONT WILL MOVE INTO THE CAROLINAS TONIGHT...AND THEN LINGER THROUGH THE WEEKEND. DEEP MOIST SOUTHERLY FLOW WILL PERSIST...RESULTING IN CLOUDS...SHOWERS AND THUNDERSTORMS DEVELOPING EACH AFTERNOON. TEMPERATURES WILL RETURN TO NEAR NORMAL. && .NEAR TERM /THROUGH TONIGHT/... AS OF 2 PM TUESDAY...DEWPOINTS HAVE STAYED UP MORE THAN EXPECTED ACROSS THE AREA THIS AFTERNOON WITH SOME PLACES REPORTING HEAT INDICES OVER THE 105 THRESHOLD REQUIRED FOR AN ADVISORY. WILL NOT ISSUE AN ADVISORY WITH THE HORSE IS ALREADY OUT OF THE BARN...BUT TRIPLE DIGIT HEAT INDEX VALUES WILL THROUGH THE REST OF THE AFTERNOON AND WELL INTO THE EVENING HOURS. A FEW ISOLATED STORMS HAVE FIRED UP WITHIN OR JUST OUTSIDE OF THE ILM FORECAST AREA WITHIN THE LAST HOUR. COVERAGE WILL CONTINUE TO INCREASE...MAINLY ACROSS WESTERN PORTIONS OF THE FORECAST AREA...THROUGH PEAK HEATING. STORMS ARE BEING DRIVEN BY HEATING AND CONVERGENCE ALONG SURFACE BOUNDARIES. THIS WILL RESULT IN SHORT LIVED STORMS DIMINISHING DURING IN THE EVENING...ALTHOUGH A FEW STRAGGLERS MAY HOLD ON UNTIL MIDNIGHT. UPPER TROF DROPPING THROUGH NORTHERN IL THIS AFTERNOON WILL CONTINUE PUSHING THE UPPER RIDGE OFF TO THE SOUTH AND DROP A COLD FRONT INTO THE CENTRAL CAROLINAS OVERNIGHT. FRONT WILL BEGIN DISSIPATING AS IT REACHES THE WESTERN EDGE OF THE FORECAST AREA AND STALLS AT THE END OF THE PERIOD. FORECAST SOUNDINGS INDICATE DECENT LOW LEVEL JET OVERNIGHT WHICH WILL HELP KEEP BOUNDARY LAYER WELL MIXED AND CONTINUE TO PUMP MOISTURE INTO THE REGION. LOW LEVEL MOISTURE AND LLJ WILL HELP KEEP OVERNIGHT LOWS IN THE MID 70S FOR MUCH OF AREA...SIMILAR TO LOWS FROM THIS MORNING. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 3 PM TUESDAY...FAIRLY UNSETTLED WEATHER IN STORE AS THE SUBTROPICAL RIDGE BREAKS DOWN AND A WEAK UPPER TROF DIGS FROM THE UPPER MIDWEST INTO THE APPALACHIANS BY WED NIGHT/THU. MOIST SW FLOW WILL SPREAD THROUGH A DEEPER LAYER...THUS SETTING THE STAGE FOR MORE WIDESPREAD PRECIP OVER THE ILM CWA. WITH CAPE OVER 2000 J/KG AND PRECIPITABLE WATER OVER 2 INCHES...SEABREEZE AND WEAKENING FRONT/TROF SHOULD HAVE NO TROUBLE FORCING CONVECTION. ANY UPPER DISTURBANCES ARE HARD TO TIME BUT IT WILL NOT TAKE MUCH. JUST ENOUGH SHEAR AVAILABLE TO JUSTIFY SPC DAY 2 SLIGHT RISK...BE IT FROM PULSE OR MULTICELL ACTIVITY. HAVE GONE WITH LIKELY POPS INLAND AND HIGH CHANCE ALONG THE COAST...ONLY TAPERING DOWN LATE THU. TEMPS NEAR NORMAL...AND THIS FORECAST PRETTY WELL SPLITS THE SMALL DIFFERENCE BETWEEN GFS AND NAM MOS. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 3 PM TUESDAY...500 MB TROUGH IS EXPECTED TO STALL AND WEAKEN OVER THE WESTERN CAROLINAS BY FRIDAY AS A MID-LEVEL RIDGE BEGINS TO BUILD FROM THE ATLANTIC ACROSS THE EASTERN CAROLINAS. AT THE SURFACE...BERMUDA HIGH WILL CONTINUE TO PUMP WARM AND HUMID AIR ACROSS THE AREA. A STALLED SURFACE FRONT WILL WAFFLE ACROSS THE EASTERN CAROLINAS FRIDAY AND SATURDAY BEFORE WASHING OUT LATE IN THE WEEKEND. A DEEP LAYER OF SSW FLOW WILL ENSURE SUFFICIENT GULF MOISTURE TO FEED SCATTERED CONVECTION THROUGH THE WEEKEND. POPS SHOULD TREND DOWN MONDAY AND TUESDAY AS THE MID-LEVEL RIDGE BUILDS ACROSS THE SOUTHEASTERN CONUS. MID AND UPPER-LEVEL FLOW SHIFTS AROUND TO THE WNW AND REDUCES THE AMOUNT OF AVAILABLE MOISTURE ABOVE 700 MB. SIGNIFICANT CLOUD COVER AND SCATTERED CONVECTION SHOULD KEEP MAX TEMPS A FEW DEGREES BELOW CLIMO FRI-MON BEFORE REACHING AROUND 90 AGAIN BY TUE. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... UPPER RIDGE TO CONTINUE TO BREAK DOWN THIS AFTERNOON THROUGH TONIGHT BUT WILL REMAIN STRONG ENOUGH TO REMAIN IN CONTROL FOR 1 MORE NIGHT ACROSS THE AREA TERMINALS...KEEPING ANY CONVECTION FROM DEVELOPING OR PREVENTING ANY FROM APPROACHING FROM THE WEST. THIS WILL RESULT IN VFR CONDITIONS EXPECTED ACROSS ALL TERMINALS THE REMAINDER OF TODAY AND MUCH OF TONIGHT. THE USUAL/PRONE TERMINALS MAY EXPERIENCE SHALLOW BR BUT NOT DEEP ENUF TO HIT IFR. FOR EARLY WED...THE UPPER AND AMPLIFYING TROF WILL BE DIVING SE AND THE ATM WILL BECOMING MORE CONDUCIVE FOR CONVECTION AS THE LATEST VARIOUS MODEL SOUNDING CONVECTIVE PARAMETERS INDICATE BY MIDDAY WED. AS A RESULT...WILL INDICATE PROB30S FOR THUNDERSTORMS ACROSS ALL TERMINALS BY THE END OF THE FCST PERIOD. EXTENDED OUTLOOK THROUGH SUNDAY...SCATTERED THUNDERSTORMS THURSDAY THROUGH SUNDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 2 PM TUESDAY...SEA BREEZE AND PIEDMONT TROF HAVE PINCHED THE GRADIENT AND RESULTED IN SOLID 15 KT WINDS ACROSS MUCH THE WATERS. BERMUDA HIGH REMAINS EAST OF THE WATERS WITH COLD FRONT DROPPING IN FROM THE NORTHWEST OVERNIGHT. FRONT WILL NOT REACH THE WATERS...BUT WILL HELP TIGHTEN THE PRESSURE GRADIENT. WIND SPEEDS OVERNIGHT WILL BE RIGHT AROUND 15 KT WITH HIGHER GUSTS. SEAS CURRENTLY AROUND 3 FT BUT MAY REACH 4 TO 5 FT OVERNIGHT NEAR 41013 AND OFF THE GEORGETOWN COAST. SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 3 PM TUESDAY...EXPECT SW FLOW TO PERSIST WITH THE SLOW APPROACH OF THE COLD FRONT ON WEDNESDAY. FETCH AND DURATION SUPPORT KEEPING SEAS UP IN THE 3-4 FT RANGE PER WNA WAVE GUIDANCE. HOWEVER...BY THURSDAY THE GRADIENT WILL RELAX AS THE FRONT WASHES OUT A BIT MORE...THUS ALLOWING WINDS TO BACK TO A MORE SOUTHERLY DIRECTION AND DIMINISH SLIGHTLY. FIGURE 10 KT AND 2-3 FT FOR THURSDAY AND THURSDAY NIGHT. LONG TERM /FRIDAY THROUGH SUNDAY/... AS OF 3 PM TUESDAY...SSE FLOW IS EXPECTED THROUGH THE PERIOD AS BERMUDA HIGH REMAINS IN PLACE. WIND SPEEDS ARE EXPECTED TO REMAIN 15 KT OR LESS THROUGH THE PERIOD. SEAS ARE EXPECTED TO REMAIN IN A 2-3 FT RANGE...AND ONSHORE FLOW WILL PUSH THESE ALL THE WAY TO THE COAST. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...III SHORT TERM...RAS LONG TERM...CRM AVIATION...HOEHLER
Hazardous weather outlook, Aug 11, 3:51 AM EDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 351 AM EDT TUE AUG 11 2009 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-120800- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 351 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES FOR SEVERAL HOURS THIS AFTERNOON. THOSE WORKING OUTSIDE SHOULD TAKE FREQUENT BREAKS IN AN AIR CONDITIONED BUILDING TO AVOID EXCESSIVE EXPOSURE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-120800- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 351 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRA
In the hours before
Special weather statement, Aug 11, 4:33 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 433 PM EDT TUE AUG 11 2009 SCZ032>034-112100- FLORENCE-MARION-HORRY- 433 PM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM OVER SOUTHERN FLORENCE COUNTY... AT 432 PM EDT...A STRONG THUNDERSTORM WAS...3 MILES EAST OF HANNAH... OR 13 MILES EAST OF LAKE CITY...MOVING EAST AT 10 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE BRITTON NECK...GRESHAM... HANNAH...JOHNSONVILLE...KINGSBURG AND POSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID CONTACT WITH CORDED PHONES AND WITH ELECTRICAL EQUIPMENT OR CORDS. IF YOU PLAN TO UNPLUG ANY ELECTRONIC EQUIPMENT...DO SO WELL BEFORE THE STORM ARRIVES. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. COLBY
Special weather statement, Aug 11, 4:53 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 453 PM EDT TUE AUG 11 2009 NCZ099-112115- COLUMBUS- 453 PM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM OVER WESTERN COLUMBUS COUNTY... AT 452 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES NORTHEAST OF FAIR BLUFF...OR 17 MILES WEST OF WHITEVILLE...MOVING EAST AT 10 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE WHITEVILLE...BOARDMAN... CHADBOURN...EVERGREEN...FAIR BLUFF...BRUNSWICK AND CERRO GORDO. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID CONTACT WITH CORDED PHONES AND WITH ELECTRICAL EQUIPMENT OR CORDS. IF YOU PLAN TO UNPLUG ANY ELECTRONIC EQUIPMENT...DO SO WELL BEFORE THE STORM ARRIVES. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. COLBY
Special weather statement, Aug 11, 5:02 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 502 PM EDT TUE AUG 11 2009 SCZ034-112200- HORRY- 502 PM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM OVER CENTRAL HORRY COUNTY... AT 501 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES SOUTHEAST OF HICKORY GROVE...OR 2 MILES SOUTHEAST OF CONWAY...MOVING EAST AT 10 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE CONWAY...RED HILL... FORESTBROOK...HAMMOND...HAND...HICKORY GROVE...HOMEWOOD...WAMPEE... ATLANTIC BEACH AND BRIARCLIFFE ACRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT TAKE COVER UNDER TREES...NEAR METAL OBJECTS...OR IN AN OPEN FIELD. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. COLBY
Special weather statement, Aug 11, 5:02 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT...COR NATIONAL WEATHER SERVICE WILMINGTON NC 502 PM EDT TUE AUG 11 2009 SCZ034-112120- HORRY- 502 PM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM OVER CENTRAL HORRY COUNTY... AT 501 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES SOUTHEAST OF HICKORY GROVE...OR 2 MILES SOUTHEAST OF CONWAY...MOVING EAST AT 10 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE CONWAY...RED HILL... FORESTBROOK...HAMMOND...HAND...HICKORY GROVE...HOMEWOOD...WAMPEE... ATLANTIC BEACH AND BRIARCLIFFE ACRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT TAKE COVER UNDER TREES...NEAR METAL OBJECTS...OR IN AN OPEN FIELD. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. COLBY
Special weather statement, Aug 11, 5:33 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 533 PM EDT TUE AUG 11 2009 SCZ034-112200- HORRY- 533 PM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM APPROACHING MYRTLE BEACH... AT 532 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES NORTHWEST OF FORESTBROOK...3 MILES SOUTH OF RED HILL...OR ABOUT 10 MILES WEST OF MYRTLE BEACH...MOVING EAST AT 15 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE CONWAY...MYRTLE BEACH... RED HILL...SOCASTEE...BUCKSVILLE...FORESTBROOK...ATLANTIC BEACH AND BRIARCLIFFE ACRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER IF YOU CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY AWAY FROM WINDOWS AND DOORS, AND STAY OFF PORCHES. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. COLBY
Special weather statement, Aug 11, 6:14 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 614 PM EDT TUE AUG 11 2009 SCZ046-112235- GEORGETOWN- 614 PM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM OVER NORTHERN GEORGETOWN COUNTY... AT 613 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES SOUTHEAST OF YAUHANNAH...OR 7 MILES NORTHWEST OF MURRELLS INLET...NEARLY STATIONARY. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES AFFECTED BY THESE STORMS ARE MURRELLS INLET...PLANTERSVILLE AND YAUHANNAH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. COLBY
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.